In September, 16 members of an FDA advisory panel came to a unanimous decision that a drug called phenylephrine probably is not effective when administered in oral form. That’s not good news for consumers, who have been spending billions from their bank accounts on medication with this ingredient in it.
When you’re breaking out your credit card to deal with a stuffy nose, here are some meds you should absolutely avoid — as well as some tips on what to use instead.
These five cold medicines may not provide effective relief
Phenylephrine has been FDA-approved since the 1970s and is the active ingredient in many cold medicines, including these five very popular options:
- Mucinex Sinus-Max
- Robitussin Peak Cold Nighttime Nasal Relief
- Sudafed PE Sinus Congestion
- Vicks DayQuil and NyQuil Severe Cold & Flu
In some cases, phenylephrine is the only active ingredient in these meds that is specifically designed to deal with cold and flu symptoms. For example, Sudafed PE Sinus Congestion contains only phenylephrine and ibuprofen for pain relief. In others, such as in the case of Mucinex Sinus-Max, there is also an expectorant in addition to the phenylephrine and a pain reliever. But the expectorant deals with phlegm in the airway, rather than nasal congestion.
Phenylephrine has become the dominant decongestant in the U.S. market since a 2005 law required decongestants containing pseudoephedrine to be moved behind the counter at pharmacies. Pseudoephedrine is a different decongestant that is used in the production of methamphetamines. More than 242 million packages of cold and allergy medication with phenylephrine were sold in 2022 alone, costing consumers an estimated $1.8 billion.
What should you buy instead?
Rather than buying a medication that may not work, you have plenty of other options available to you.
For example, you could potentially purchase nasal spray antihistamines, nasal corticosteroids, and nasal saline products.
- Saline sprays flush out nasal passages
- Corticosteroids are designed to relieve stuffiness
- Decongestant nasal sprays cause swollen blood vessels to contract.
Most of these nasal sprays are sold over the counter as well, but there is a bit of a learning curve in figuring out how to use them effectively.
You also have the option to purchase medications with pseudoephedrine instead of those with phenylephrine. You will need to talk to a pharmacist to get these medications. They are sold over the counter, but are restricted and you have to show a valid photo ID to buy them. Pharmacies record purchases of pseudoephedrine products for up to three years and you are limited in the amount you can buy at once.
Pseudoephedrine is not addictive, nor is it any more dangerous when used as instructed than phenylephrine. As long as you are not purchasing it to use in the production of illegal methamphetamine, there is no reason that your purchase of medications containing this active ingredient should cause any problems.
You can even stick with your favorite brands when buying pseudoephedrine — you’d just have to switch the type. For example, while Sudafed PE may not be effective due to the fact phenylephrine is its active ingredient, other products made by the manufacturer do contain pseudoephedrine instead of phenylephrine, including Sudafed Sinus Congestion
If you have concerns, talking to a pharmacist about what ingredients are best for your needs could be a helpful approach — at least until the FDA decides how to respond to the latest advisory panel ruling and any ineffective drugs are reformulated to better help consumers.
Alert: highest cash back card we’ve seen now has 0% intro APR until nearly 2025
If you’re using the wrong credit or debit card, it could be costing you serious money. Our experts love this top pick, which features a 0% intro APR for 15 months, an insane cash back rate of up to 5%, and all somehow for no annual fee.
In fact, this card is so good that our experts even use it personally. Click here to read our full review for free and apply in just 2 minutes.
Read our free review